Monday, 14 October 2013

The latest news

First up I am so sorry for not updating this blog earlier. Being a good marketing/sales/fundraising person I prefer a positive story to downbeat one and sadly the news hasn’t been that great.
After pestering for 6 weeks for my overdue scan I finally had it on the 23rd August with results on the 11th September.  I knew that it wasn’t going to be good news. The amount of pain I am in has slowly increased over the last few months.  I can feel the tumour in my stomach and it definitely hadn’t been shrinking on chemo 2. So I wasn’t shocked when Dr C told me that my cancer has become resistant to the last lot of chemo and that it was time to try a new regime. I also had warning signs through a return to some of my old liver tumour symptoms; hiccups, a slight ache in my right shoulder and a stabbing pain when I yawn. All the result of a distended liver that is pressing onto my diaphragm, nothing as bad as last August but not a signal to put champagne on ice.
Fortunately when you have stage IV cancer there are so many times that hope is knocked out of you that you get quite used to dealing with it, and whilst Al and I did cry, we are fairly robust now. Or as robust as people who are very fragile can be.
The new chemotherapy regime of drugs is;
·         Oxaliplatin
·         Capecitabine
·         Avastin (at least one of them is easy to spell)
Side effects wise Oxaliplatin seems to create two main challenges for me. Firstly on the Sunday after chemo Friday I seem to be projectile vomiting a la The Exorcist. Feel deeply sorry for Al who’s on constant cleaning duty. Secondly I have what is known as peripheral neuropathy or mad painful tingling in my extremities whenever they come into contact with the cold. My fingers, hands, tongue (if I have a cold drink) go into a sensation a bit like chilblains and it isn’t pleasant. Fortunately this seems to wear off after about a week. I have been told by Dr C that Oxaliplatin is more toxic than irintocan and that the effects build up…but at the moment (after 2 doses) it’s manageable and as long as it’s more toxic to cancer than to me, bring it on.
Capecitabine consists of 4 tablets taken twice a day for 14 days. It is a more drawn out version of the pump I used to have for 2 days. It turns my stomach into a loud and grumbling washing machine. The noises are reminiscent of the giant plant Seymour from Little Shop of Horrors only with less charm and musicality.  I have had to stop taking it a couple of times as it disrupts my stomach enough to be an issue.
Avastin – side effects = none!! Is this really a chemo drug? No side effects, no spots, or nausea or pain, a mere 15 minute infusion at the hospital? This is a weakling’s chemo and I love it! It’s meant to be good for knocking back the liver and lung tumours and replaces the acne inducing cetuximab.
I have had two doses of the new regime and so far it’s manageable. The post-chemo fatigue is a bit worse than before and I struggle to keep my eyes open at times during the days directly after chemo but actually I feel okay.  Like I say, I can put up with quite a lot as long as this chemo hurts the cancer more than me.
And soon I’ll update on the fun 36 hours I spent in A&E…


  1. I think your writing is inspirational, amazing for someone in your situation Jane, and a lesson to all who read it. Your Blog should be be compulsory reading for those responsible for administration within the NHS, Your humour makes me laugh and cry - Thank you and God bless.

  2. Pip and I have this little ritual where we go on a walk and pump the air with energy in the mad hope that you might get a whiff! I think of you often and admire you all massively. Love on love, Tess xxx

  3. You are extraordinary - and remarkably ordinary - and very funny. Fingers crossed for an easier time and for nuggets of joy for you and your family x

  4. You are so loved... I don't know if you will read this, but I want to say that not a day goes by when I don't think of you and cry... Just know that whatever each day holds, you are an inspiration to so many, and we are all so proud to know you on all the various levels and during all the various times in your life. You are the brightest star in our collective skies xxxxxxxx